A 58-year-old man with advanced oropharyngeal carcinoma presented with a complex cardiac overlap involving immune checkpoint inhibitor (ICI)–associated myocarditis, hypertrophic obstructive cardiomyopathy (HOCM), and a subsequent non-ST elevation myocardial infarction (NSTEMI). The case, published in Cardio-Oncology, illustrates the significant diagnostic and therapeutic challenges that arise when multiple cardiac pathologies coexist in a patient undergoing immunotherapy. The patient, who had been treated with pembrolizumab for recurrent disease, developed heart failure symptoms and markedly elevated troponin levels, prompting an intricate workup to distinguish between immune-mediated injury, structural heart disease, and acute coronary syndrome.
The patient’s oncologic history included moderately differentiated squamous cell carcinoma of the oropharynx, staged cT4aN3bMx and confirmed to be HPV-negative. After initial induction chemotherapy and concurrent chemoradiotherapy, he experienced disease recurrence in March 2025. In the palliative setting, he received six cycles of carboplatin, paclitaxel, and pembrolizumab. Following the final cycle in August 2025, he developed new-onset dyspnea, lower-limb edema, and mild heart failure symptoms. Laboratory evaluation revealed a high-sensitivity troponin T level of 330 ng/L, a value that was markedly elevated and difficult to interpret in the context of his underlying cardiac conditions.
Imaging studies revealed the dual pathology of HOCM and ICI-associated myocarditis. Transthoracic echocardiography demonstrated systolic anterior motion of the mitral valve and dynamic left ventricular outflow tract obstruction with a peak gradient of approximately 31 mmHg. Cardiac magnetic resonance imaging (CMR) confirmed these structural abnormalities and additionally showed large areas of mid-myocardial late gadolinium enhancement in the septal and anterior walls, along with myocardial edema on T2-weighted sequences. These findings were consistent with immune-mediated myocardial injury, creating a diagnostic uncertainty as both HOCM and myocarditis could contribute to the patient’s symptoms and biomarker elevation.
Management of the ICI-associated myocarditis involved the permanent discontinuation of pembrolizumab and the initiation of high-dose corticosteroids. The patient initially responded to pulse methylprednisolone therapy, with a marked reduction in troponin levels. However, a relapse occurred due to non-adherence to the steroid taper, leading to recurrent troponin elevation. This necessitated re-treatment with pulse corticosteroids and the addition of mycophenolate mofetil as second-line immunosuppressive therapy. Hemodynamic management was complicated by borderline blood pressure and persistent sinus tachycardia, with the dynamic obstruction limiting the use of diuretics and vasodilators.
One month after weaning immunosuppressive therapy, the patient developed an asymptomatic rise in troponin to 850 ng/L, accompanied by new regional wall motion abnormalities on echocardiography. Although recurrent myocarditis was initially suspected, the clinical presentation prompted an urgent evaluation for acute coronary syndrome. Coronary angiography revealed significant coronary artery disease, including a distal subtotal occlusion of the left circumflex artery and a proximal 80% stenosis. Percutaneous coronary intervention was performed, and the subsequent decline in troponin levels without immunosuppressive therapy confirmed the diagnosis of NSTEMI rather than a myocarditis relapse.
Following the procedure, the patient experienced post-procedural hypotension requiring vasopressor support. This was attributed to adrenal insufficiency, a complication arising from the recent discontinuation of corticosteroids without the administration of peri-procedural stress-dose steroids. The development of hyponatremia and hyperkalemia further supported the diagnosis of adrenal crisis. Treatment with intravenous hydrocortisone resulted in immediate hemodynamic improvement, allowing for the successful weaning of vasopressors and stable discharge. This episode highlights the critical importance of considering adrenal insufficiency in patients with recent corticosteroid exposure who present with unexplained hypotension.
The case underscores the limitations of relying on a single diagnostic parameter for ICI-associated myocarditis. Troponin elevation is not specific to immune-mediated injury and can be seen in HOCM, acute coronary syndrome, and other immune-related adverse events such as myositis. The diagnosis requires an integrated approach that combines clinical presentation, cardiac biomarkers, electrocardiographic findings, and multimodality imaging. CMR plays a pivotal role in this context, as it enables the differentiation between myocardial inflammation and ischemic injury based on the pattern of late gadolinium enhancement. In this patient, the non-ischemic pattern of enhancement initially supported myocarditis, while the subsequent subendocardial enhancement confirmed the ischemic nature of the NSTEMI.
Therapeutic decisions in this complex case were further constrained by the coexistence of HOCM and active myocarditis. While cardiac myosin inhibitors like mavacamten are effective in reducing LVOT gradients in obstructive HCM, their use was deferred due to potential negative inotropic effects that could exacerbate myocarditis and uncertain interactions with concurrent oncologic therapies. Beta-blockers were selected as the primary treatment to manage the LVOT gradient and control heart rate. The patient’s oncologic prognosis, with an estimated survival of approximately 18 months, also influenced the decision to avoid aggressive interventions that might carry significant risks.
This case report serves as a reminder that ICI-associated myocarditis is a rare but life-threatening complication with a mortality rate that can reach up to 50%. The reported incidence ranges from 0.27% to 1.14%, though this is likely underestimated due to asymptomatic cases. The clinical presentation is highly variable, ranging from asymptomatic biomarker elevations to fulminant disease with heart failure and cardiogenic shock. In patients with pre-existing cardiovascular disease or multiple risk factors, the diagnostic challenge is amplified, necessitating a systematic exclusion of alternative etiologies such as sepsis and acute coronary syndrome.
The integration of clinical context, biomarker trends, and advanced imaging is essential for accurate diagnosis and management. Recurrent troponin elevation should prompt a thorough reassessment rather than an assumption of myocarditis relapse. The case demonstrates that even in the setting of preserved systolic function, patients with overlapping cardiac pathologies are at high risk for hemodynamic deterioration. Close monitoring and strict adherence to immunosuppressive therapy are crucial to prevent relapse and manage the complex interplay between immune-mediated injury and structural heart disease in the era of immunotherapy.
Subject of Research: Diagnostic and therapeutic management of immune checkpoint inhibitor myocarditis in a patient with hypertrophic obstructive cardiomyopathy and NSTEMI
Article Title: Complex cardiac overlap: immune checkpoint inhibitor myocarditis in hypertrophic obstructive cardiomyopathy with subsequent NSTEMI
Article References: Basuoni, A., Makhlouf, M., Dawelbeit, W., AlMalki, Y., Alkharousi, N., Albulushi, A., Zribi, A., & Al-Hashami, Z. (2026). Complex cardiac overlap: immune checkpoint inhibitor myocarditis in hypertrophic obstructive cardiomyopathy with subsequent NSTEMI. Cardio-Oncology, 12(1), Article 122. https://doi.org/10.1186/s40959-026-00587-8
Image Credits: AI Generated
DOI: 10.1186/s40959-026-00587-8
Keywords: Immune checkpoint inhibitor, Myocarditis, Hypertrophic obstructive cardiomyopathy, NSTEMI, Cardio-Oncology, Pembrolizumab, Cardiac magnetic resonance, Troponin, Adrenal insufficiency, Case report, Complex, cardiac
News Source: Nathaniel Bowman. (October 29, 2026). ICI Myocarditis Complicated by HOCM and NSTEMI in Cancer Patient. Scienmag.



